On the Rate of Convergence of Padé Approximants of Orthogonal Expansions

  • A. A. Gonchar
  • E. A. Rakhmanov
  • S. P. Suetin
Conference paper
Part of the Springer Series in Computational Mathematics book series (SSCM, volume 19)


A variety of constructions of rational approximations of orthogonal expansions has been discussed in the series of works of 1960–1970 (see [H], [F], [CL], [Gr], and also the monograph of G.A. Baker, Jr. and P. Graves-Morris [BG, Part 2, §1.6]). The greatest interest relates to the definitions of rational approximants which extend the basic definitions (in the sense of Padé-Baker and Frobenius) of the classical Padé approximants of power series to the case of series in orthogonal polynomials. In contrast to the classical case, these definitions lead to substantially different rational approximants of orthogonal expansions. The problems of convergence of the rows of the corresponding Padé tables have been investigated by S. Suetin [S2], [S3], and [Si]. The main results of the present article concern the diagonal Padé approximants of orthogonal expansions. Our purpose is to investigate the rate of convergence of these approximants for Markov type functions.


Riemann Surface Equilibrium Relation Equilibrium Measure Orthogonal Relation Rational Approximants 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [A]
    Akhiezer, N.I., Lectures on Theory of Approximations, 2nd ed., “Nauka”, Moscow, 1965; English transl. of 1st ed.: Ungar, New York, 1956.Google Scholar
  2. [BG]
    Baker, George A. Jr., and Graves-Morris, Peter, Padé Approximants, Part I: Basic Theory. Part II: Extensions and Applications. Encyclopedia of Mathematics and its Applications, 13 & 14, Cambridge University Press, Cambridge, 1981.Google Scholar
  3. [CL]
    Clenshaw, C.W., and Lord, K., Rational approximations from Chebyshev series, In: Studies in Numerical Analysis, Academic Press, London, (1974), 95–113.Google Scholar
  4. [F]
    Fleischer, J., Nonlinear Padé approximants for Legendre series, J. of Math, and Physics, 14, No. 2, (1973), 246–248.MathSciNetzbMATHCrossRefGoogle Scholar
  5. [G1]
    Gonchar, A.A., On the degree of rational approximation of analytic functions, Trudy Math. Inst. Steklov, 166 (1984), 52–60; English transl. in Proc. Steklov Math. Inst., 166, No. 1, (1986), 53–61.MathSciNetzbMATHGoogle Scholar
  6. [G2]
    Gonchar, A.A., On the speed of rational approximation of some analytic functions, Math. Sb., 105 (147) (1978), 147–163; English transl. in Math. USSR Sb., 34, No. 2, (1978), 131–146.MathSciNetGoogle Scholar
  7. [GL]
    Gonchar, A.A., and Lopez-Lagomasino, Guillermo, On Markov’s theorem for multipoint Padé approximants, Mat. Sb. 105 (147) (1978), 511–524; English transl. in Math. USSR Sb., 34, No. 4, (1978), 449–460.MathSciNetGoogle Scholar
  8. [GR1]
    Gonchar, A.A., and Rakhmanov, E.A., Equilibrium distributions and degree of rational approximation of analytic functions, Mat. Sb., 134 (176) (1987), 306–352; English transl. in Math. USSR Sb., 62, No. 2, (1989), 305–348.Google Scholar
  9. [GR2]
    Gonchar, A.A., and Rakhmanov, E.A., The equilibrium measure and the distribution of zeros of extremal polynomials, Mat. Sb., 125 (167) (1984), 117–127; English transl. in Math. USSR Sb., 53, No. 1, (1986), 119–130.MathSciNetGoogle Scholar
  10. [Gr]
    Gragg, W.B., Laurent, Fourier and Chebyshev Padé tables, In: Padé and Rational Approximation, (Eds. E.B. Saff and R.S. Varga), Academic Press, New York (1977), 61–70.Google Scholar
  11. [H]
    Holdeman, J.T. Jr., A method for approximation of functions defined by formal series expansion in orthogonal polynomials, Math. Comp., 23, No. 106, (1969), 275–287.MathSciNetzbMATHCrossRefGoogle Scholar
  12. [L]
    Landkof, N.S., Foundations of Modern Potential Theory, “Nauka”, Moscow, 1966; English transl., Springer-Verlag, Berlin, 1972.Google Scholar
  13. [S1]
    Suetin, S.P., Inverse theorem on generalized Padé approximants, Math. Sb., 109 (151) (1979), 629–646; English transl. in Math. USSR Sb, 37, No. 4, (1980), 581–597.MathSciNetGoogle Scholar
  14. [S2]
    Suetin, S.P., On the convergence of rational approximants to the polynomial expansions in the domains of meromorphy of a given function, Math. Sb., 105 (147) (1978), 413–430; English transl. in Math. USSR Sb, 34, No. 3, (1978), 367–381.MathSciNetGoogle Scholar
  15. [S3]
    Suetin, S.P., On Montessus de Ballore’s theorem for rational approximants of orthogonal expansions, Math. Sb, 114 (156) (1981), 451–464; English transl. in Math. USSR. Sb., 42 (1982).MathSciNetGoogle Scholar

Copyright information

© Springer-Verlag New York, Inc. 1992

Authors and Affiliations

  • A. A. Gonchar
    • 1
  • E. A. Rakhmanov
    • 1
  • S. P. Suetin
    • 1
  1. 1.Steklov Math. InstituteMoscow GSP-1Russia

Personalised recommendations